DIZZY

I had pacemaker surgery at U of M 5 months ago  -  things were OK for awhile but for a long time now I've been dizzy, lightheaded, with low energy.     I went off the metoprolol they prescribed and things got a little better.   Still on profafenone and Eliquis.   Not getting any help from device clinic or doctor  -  I'm monitored overnight for 5 minutes with a unit next to my bed and they tell me all is good with pacemaker.     So it might be the meds  ?????       I feel like I've been deserted.

                                      Jim in Michigan


6 Comments

Jim

by IAN MC - 2020-04-22 15:27:45

It is possible that the profafenone is causing your dizziness ; apparently 1 in 10 people who take it have that problem.

You could ask your Dr to try you on a different anti-arrythmic drug and see if that helps,

Best of luck

Ian

 

Dizziness

by Gemita - 2020-04-23 07:13:57

Hello Jim,

I can imagine you feel deserted!  I did too.  Dizziness is a very common complaint and can be caused by a wide variety of health problems.  I have found too that the number one culprit for dizziness (for me at least) has been my medication.  Medication like beta blockers, antiarrhythmics can make me fall all over the place "literally" and when this happens it becomes a serious concern and needs to be addressed by doctors.  Dizziness, falling or fainting is not benign for the elderly and should not have to be tolerated.

I note that your nightly downloads do not reveal anything serious going on.  What I would do Jim is maybe keep a diary note of when you start to feel dizzy, the time, the date.  If it happens a lot during the day, see whether it occurs shortly after taking your antiarrhythmic med.  Is your arrhythmia under control because that can cause dizziness too if it is not?  A sudden racing heart will do it for me.  I suffer from a number of arrhythmias and when they are active, particularly simultaneously, I can feel very unsteady.  Maybe have a word with your doctors to see how well your arrhythmias are being controlled and maybe discuss other treatment options?

Having said all of the above Jim,  it took me months and months to stabilise after my pacemaker implant and to get my medication sorted out because I found my pacemaker was more than capable of pacing me "out of many of my arrhythmias" and I therefore needed less medication as a result.

Hopefully you are drinking lots of water to prevent dyhydration and to help flush your meds through your system.   Good luck and fight back if you are not satisfied.  (Have you checked through the PM Club past posts on Dizziness - it has many entries and might be useful)

THANKS

by montanaman - 2020-04-23 09:36:29

Thanks to both Ian and Gemita for comments.                       Jim

Another possible dizziness cause

by LondonAndy - 2020-04-25 19:00:06

Interesting comments about the medications that can cause this, and of course another one is low blood pressure.  Do you have a home BP meter?  They are fairly cheap (eg under $50 for one with a cuff to go around the upper arm), and you can then take your blood pressure at the time you feel dizzy.  It is particularly the lower reading, the diastolic one, to pay attention to: if below 60 that's when dizziness can start.  When I had low BP they told me to increase my salt intake!

Also, why do you have the pacemaker?  In my case, it is because of surgical complication when they fitted a mechanical aortic valve, and some months after this they realised that the valve was damaging my red bood cells resulting in anaemia.  This causes tiredness, so may be worth getting a blood check to look for low iron levels/anaemia.

Thanks LondonAndy

by montanaman - 2020-04-25 20:19:53

I had AFib for 14 years off and on with 2 ablations.  Because of the ablations I then had trouble with Bradycardia.      My doctor felt that I had an occassional pause that lasted more than 4 or 5 seconds and that was the reason for the pacemaker.      The device clinic tells me all is fine even though I'm lightheaded and have low energy.     Both the device clinic and my doctor at U of M have told me to contact my primary care doctor, and I know from past conversations with him that he will not interfere with another doctor's prescriptons.          I went off the metoprolol on my own and am now on propafenone 325 mg and Eliquis.       My next step is to perhaps try to reduce the dosage of 325 mg.       These doctors seem to think that EVERY BODY is the same.                                                    Jim

MEDICATION

by Gemita - 2020-04-26 05:55:01

Hello again Jim,

Looking at Propafenone, I see that it is closely related to another anti-arrhythmic med called Flecainide which I used to take, although I see Propafenone has some "beta blocker" properties present in the drug also.  I can remember my doctor (EP)  telling me that under no circumstances should I be taking an anti-arrhythmic med like Flecainide WITHOUT the addition of a rate control med, like a beta blocker or calcium channel blocker, to help slow conduction through the AV Node.  I have AF with a rapid ventricular response rate and at the start of my attacks, my heart rate can go to unbelievably high levels.  In the absence of a rate control med which would help slow conduction from the atria to the ventricles, my anti-arrhythmic med Flecainide could potentially be dangerous and increase my heart rates further during AF episodes and this could trigger atrial flutter I was firmly told.  This is what eventually happened to me. 

My solution, with my EP’s approval, was to slowly wean myself off Flecainide and only take beta blocker Bisoprolol (low dose) which together with my PM is all that I need to keep my arrhythmias under control.  I have to say for me personally anti-arrhythmic Flecainide proved “pro arrhythmic” and I experienced a worsening of all my arrhythmias and since stopping Flecainide (and Digoxin), my arrhythmias have eased considerably.

Jim, if I may say, you seem to have hit a dead end here with your doctors.  Is there any chance of asking to see a different doctor in your device clinic and getting another opinion?  This is what I did.  I tend to take the initiative and do things on my own too but it is much better if we can work with our doctors.  I see you have had two ablations and have had Afib for 14 years on and off, so from this I deduce that your AFib may still periodically be active which will not be helping your symptoms.

I was told by my new EP that a low dose beta blocker like Bisoprolol may be all that is needed to calm down my arrhythmias and lower my heart rate during episodes.  Bisoprolol, together with my PM, is a successful treatment therapy for me after struggling for years hitting my system with powerful meds which made things far far worse.  Hopefully you can work with your doctors and find the best solution for you.

You know you're wired when...

You have an excuse for being a couch potato.

Member Quotes

My quality of life is better already and I know it will extend my lifespan.